psychiatrist

This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Article

Incidence and Timing of Taper/Posttherapy-Emergent Adverse Events Following Discontinuation of Desvenlafaxine 50 mg/d in Patients With Major Depressive Disorder

Philip T. Ninan, MD; Jeff Musgnung, MS; Michael Messig, PhD; Gina Buckley, MT, MS; Christine J. Guico-Pabia, MD, MBA, MPH; and Tanya S. Ramey, MD, PhD

Published: February 5, 2015

Article Abstract

Objective: The purpose of this post hoc analysis was to evaluate the incidence and timing of taper/posttherapy-emergent adverse events (TPAEs) following discontinuation of long-term treatment with desvenlafaxine (administered as desvenlafaxine succinate).

Method: This was a phase 4, randomized, double-blind, placebo-controlled study conducted at 38 research centers within the United States between March 2010 and February 2011. Adult outpatients with major depressive disorder (MDD; DSM-IV-TR criteria) who completed 24 weeks of open-label treatment with desvenlafaxine 50 mg/d were randomly assigned to 1 of 3 groups for the double-blind taper phase: desvenlafaxine 50 mg/d for 4 weeks (no discontinuation), desvenlafaxine 25 mg/d for 1 week followed by placebo for 3 weeks (taper), or placebo for 4 weeks (abrupt discontinuation). The primary endpoint, Discontinuation-Emergent Signs and Symptoms Scale (DESS) score over the first 2 weeks of the taper phase, was described previously. Secondary assessments included incidence and timing of TPAEs (any adverse event that started or increased in severity during the double-blind phase) and the percentage of patients who could not continue the taper phase due to discontinuation symptoms. The Quick Inventory of Depressive Symptomatology Self-Report (QIDS-SR16) assessed MDD status.

Results: A total of 480 patients enrolled in the open-label phase; the full analysis set included 357 patients (taper, n = 139; abrupt discontinuation, n = 146; no discontinuation, n = 72). TPAEs occurred in all groups through week 4. The incidence of any TPAE was lower for taper versus abrupt discontinuation at week 1 (P < .001), similar at week 2, and lower for taper versus abrupt discontinuation at weeks 3 and 4 (P .034). The most common TPAEs (incidence ≥ 3%) in the taper group were nausea and headache (3% each) at week 1 and dizziness (5%) and headache (4%) at week 2. The most common TPAEs in the abrupt discontinuation group were dizziness (8%), headache (8%), nausea (4%), irritability (3%), and diarrhea (3%) at week 1 and headache (3%) at weeks 2 and 3. The most common TPAE in the no discontinuation group was nausea (6%) at week 2.

Conclusion: The overall incidence of any TPAE was lower in the taper versus abrupt discontinuation groups.

Trial Registration: ClinicalTrials.gov identifier: NCT01056289


Related Articles

Volume: 17

Quick Links:

$40.00

Buy this Article as a PDF